A maximum-principle approach to the minimisation of a nonlocal dislocation energy

Joan Mateu, Maria Giovanna Mora*, Luca Rondi, Lucia Scardia, Joan Verdera

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Citations (Scopus)
25 Downloads (Pure)


In this paper we use an approach based on the maximum principle to characterise the minimiser of a family of nonlocal and anisotropic energies Iα defined on probability measures in R2. The purely nonlocal term in Iα is of convolution type, and is isotropic for α = 0 and anisotropic otherwise. The cases α = 0 and α = 1 are special: The first corresponds to Coulombic interactions, and the latter to dislocations. The minimisers of Iα have been characterised by the same authors in an earlier paper, by exploiting some formal similarities with the Euler equation, and by means of complex-analysis techniques. We here propose a different approach, that we believe can be applied to more general energies.

Original languageEnglish
Pages (from-to)253-263
Number of pages11
JournalMathematics In Engineering
Issue number2
Publication statusPublished - 5 Feb 2020


  • Dislocations
  • Kirchhoff ellipses
  • Maximum principle
  • Nonlocal interaction
  • Potential theory

ASJC Scopus subject areas

  • Applied Mathematics
  • Mathematical Physics
  • Analysis


Dive into the research topics of 'A maximum-principle approach to the minimisation of a nonlocal dislocation energy'. Together they form a unique fingerprint.

Cite this